How can Botox cause chipmunk cheeks? How long will it take to go away?

I've been injected 3 times with botox and the past 2times I've ended up with chipmunk cheeks with my cheeks plumped upwards and across the side of my face. The past 2times the cheeks have gone down in 4-5 months but I've heard botox is cumulative and the more you have it done, the longer it takes to go away. I am 2months into my 4th round of botox and my cheeks are worse than ever, will they go down like they did the previous 2times?Or am I stuck looking like this for longer or even permanently?

Doctor Answers 11

Shelfing

It sounds like you are experiencing a reaction known as "shelfing."  When Botox is injected in the crows feet area, the pattern of injecting is very important.  This must be customized the the individual's unique muscle crunching pattern.  There are muscles that are to be injected in this area and there are muscles running close to this area that are NOT to be injected.  In some individuals, the muscles that are not to be injected act more aggressively than in others.  Genetically speaking, much like you can have big muscles in your arms or legs, you can also have big muscles in the muscles of expression of your face.  Likely, what is happening, is your injector is using an injection patterns that does not take this potential into consideration.  One could postulate that in relaxing the intended crows feet muscles, without assessing the nearby zygomaticus muscles, and how they act for you, shelfing can occur.  Without seeing you in person, however, this would only be a theory - one worth exploring with your injector.

In as much as Botox has cumulative benefits, when you are consistent with its use, in my experience, this often takes over a year to occur.  Two treatments, in my opinion, will not create synergistic effects of any significance. If you feel that you are due for another treatment, but that your cheeks are "worse than ever," my suggestion is to skip this area just once and maybe seek someone with a different experience level for the next time around.


Vancouver Physician

Chipmunk Cheeks

This is a very uncommon side effect related to Botox injection.

  Typically the effects of injection wear off within six months.

Suggest that no further treatment until the Botox wears off.

Paul Carniol, MD
Summit Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

Botox

Thank you for your question.  I'm sorry you have such a poor eexperience with Botox.   Without knowing the injection pattern it is difficult to tell you what is going on.   Sounds like what possibly happened is that the Botox given for crows feet has been injected too low.   I'd follow up with your injector.   Be sure you are seeing an experienced injector.   Botox only lasts 3-4 months, so good news is, it's temporary.   Best of luck!

Shahin Fazilat, MD, FACS
Mountain View Plastic Surgeon
4.8 out of 5 stars 10 reviews

How can Botox cause chipmunk cheeks?

It sounds like the Botox placement around the crows-feet was most likely placed incorrectly. Thereby, affecting the muscles that affect movement of your cheeks and smile instead of the muscles that cause you to squint. Unfortunately, injecting Botox in the unintended region can have negative effects of facial expression. Consider, discussing this with your injector, or find someone else to do your Botox.

The effects of Botox are never Permanent. So, the problem should dissipate over time.  

Eddie Ariss, MD
Saint Petersburg Family Physician

Chipmunk cheeks after Botox

Thank you for your question Beebee88. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. It is difficult to know the cause of the condition without before and after photographs. I had a patient once who had Botox in her crows feet. After the treatment, although the crows feet were improved, there was a significant hollowing under the eyes and increased volume in the upper outer cheeks. This occurred because the fat pad in the tear trough was being held up in place by the muscle around the eye. When Botox is applied the muscle relaxes and is unable to hold up the fat pad. Therefore the fat pad descends from the tear trough to the upper cheek, which may give an appearance of a chipmunk. Botox may also spread to nearby muscles leading to a temporary asymmetric smile. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Botox and Chipmunk Cheeks

Botox should not cause swelling (and is rarely injected to the cheeks).   I suggest you see an expert for an evaluation to determine what is occurring.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

It is time to find a new botox injector.

Your crows feet injection is drifting into your midface and causing a problem.  Stop getting this service and find yourself a new injector.  

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

Chipmunk cheeks

If Botox is injected along the upper cheek it can affect the muscles for your smile. Best to show photos of before and after.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Probably due to Botox in the crows feet

Excessive weakening of the muscle that causes crows feet, can change the smile and also weaken the support of the upper cheek, causing a chipmunk appearance. The cumulative effect of Botox takes years to develop, so I would not be concerned about that in your case at this point. Go back to your injector while the unwanted appearance is present and discuss your options. You may seek another opinion too. 

Elba Pacheco, MD
Annapolis Oculoplastic Surgeon
4.0 out of 5 stars 5 reviews

How can Botox cause chipmunk cheeks? How long will it take to go away?

Thank you for sharing your question and I am sorry that your Botox results have not been what you anticipated.  Unfortunately without a series of photographs it is difficult to offer definite advice and I would discuss your results with your injector, or seek a second opinion as to the cause of your chipmunk cheeks.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.